panic-attack reaction to compazine

  1. 0 I gave compazine last night by slow IV push to a nauseated patient. About 7 minutes later she was panicky, saying she felt afraid, wanted to rip her cast off and run, was afraid to stay at the hospital etc. Vitals were stable, O2 sat 97%, no chest pain or SOB, etc. Several nurses said this can happen occasionally with compazine. It also didn't help that she is prone to claustrophobia. The cast was making her feel confined (it wasn't too tight). Any info for me on this reaction?
  2. Visit  scootermcnutt profile page

    About scootermcnutt

    From 'Oregon'; Joined Mar '01; Posts: 15; Likes: 1.

    46 Comments so far...

  3. Visit  nanablue2 profile page
    0
    I've seen this type of response to compazine. It's in a class of drugs known as phenothiazines. You may also see it with phenergan. Parients have described an overwhelming fear of losing control and wanting to run. I've seen previously calm patients become suddenly agitated and restless following administration of these drugs. While not common, it occurs often enough for the nurses on our unit to choose alternative anti-emetics.
  4. Visit  oramar profile page
    0
    I saw this reaction in a patient once, person was completely lucid and about 45 min after compazine went wacko. Took a day or two to come down, needless to say she was instructed to inform future medical personel about adverse reaction. She was completely normal again in 24 to 48 hrs.
    Last edit by oramar on Jul 23, '01
  5. Visit  P_RN profile page
    0
    I have seen this with the phenothiazines. In fact I have had a similar instance myself when I got mumps at age 33!

    The treatment was Benadryl 25-50 po prn q6

    My doc described it as an acute extrapyramidal reaction with dystonia.

    And of course no more compazine.
  6. Visit  kewlnurse profile page
    0
    Compazine is bad, if they have that type of reaction on an initial dose they could have Neuroliptic malinanat (i'm sure i spelled that wrong) syndrom with susequent doses. We usually use Zofran, almost no side effects and it works well
  7. Visit  CEN35 profile page
    0
    you are referring to the dystonic or extrapyramidal side effects. one thing for sure compazine is an awesome drug, for nausea and/or migraines. however, incidents like this do happen to some patients. if it has happened in the past, they should never get it again. we do have physicians in the er, that write for a mix, like compazine 10mg ivp, and benadryl 12.5 mg ivp......just to try and eliminate the possibility of such an incident. :d
  8. Visit  BeachNurse profile page
    0
    I was given compazine once in the ER. Soon after, I had this overwhelming panicked feeling. I felt like I couldn't sit still, like I had to run away and also like I was closed-in. I told the ER staff that I had to leave now. My husband tried to calm me down, but it didn't work. It was quite a scary feeling. I assume that this means I shouldn't have it again?
  9. Visit  redshoesjet profile page
    0


    this is a normal reaction to cast as pts. can get very excited when a new cast is applied,always check for capillary refill and go your gut.
  10. Visit  P_RN profile page
    3
    To redshoes...I've done ortho nursing for most of my career, and I don't think I have ever seen a panic attack as a result of a cast.

    P
  11. Visit  travelingtweety profile page
    0
    This happened to me when I was treated with Compazine in the ER a few years ago. I was sicker than a dog, but once the compazine was in I couldn't sit still, kept pulling at the sheets. I felt very agitated. It was a horrible feeling. The nurse at the time said it was a very unusual response, but I've also spoken with someone else who had this happen. Since I also had a migraine, I asked for some Morphine which had me sleeping for several hours. I think they also gave me some Versed to calm me down. But I still wonder is this an allergy to this med.
    I'd be curious about any literature on the subject.
    Laura
  12. Visit  ClariceS profile page
    0
    I've had that reaction after I was given toradol and compazine IV for a migraine. It was awful!!! I didn't really feel panicked but completely restless and agitated. (Headache was gone though!) The ER doc gave me 40 mg benadryl IV which cured (and practically zombified) me. Never compazine again for me. And I do watch out for it in patients - if they are confused or agitated already they are difficult to calm.
  13. Visit  Q. profile page
    0
    I've seen this with my husband. He was given IV compazine for a kidney stone and he said he felt like crawling out of his skin. He felt exhausted yet wound up at the same time. He didn't like the panicky feeling it gave him. He now lists it as an allergy and gets Reglan instead.
  14. Visit  Stormy0516 profile page
    0
    compazine and other phenothiazines are well-known for causing acute dystonic reactions... for further info on dystonia and it's other causes please go to http://communities.msn.com/friendswithdystonia/home.htm


Nursing Jobs in every specialty and state. Visit today and find your dream job.

Top
close
close